Texas, 2015

Tornado and Flash Flooding in Texas, May 28, 2015

May 28, 2015 · NWS OUN · 18 events in 6 counties and zones

Several rounds of severe storms brought flooding rains and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several rounds of severe storms brought flooding rains and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 11:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 11:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT THU MAY 28 2015

.AVIATION...
18Z TAFS...OVERALL CONFIDENCE IN THIS FORECAST IS RATHER LOW.
WITH MULTIPLE ROUNDS OF SHOWER/STORM ACTIVITY POSSIBLE...AND
ACCOMPANYING IMPACTS TO VSBYS/CIGS. SCT STORMS WILL BE PREVALENT
MUCH OF TODAY AT WESTERN TERMINALS. BY THIS EVENING...A COMPLEX OF
STORMS LOOKS TO DEVELOP AND MOVE EASTWARD...BRINGING AT LEAST
BRIEF IMPACTS TO VSBYS MOST TERMINALS. WINDS WILL ALSO BE QUITE
GUSTY AND VARIABLE IF THIS COMPLEX DEVELOPS. STORMS SHOULD MOVE
EAST OF ALL TERMINALS BY 09Z...WITH PATCHY MVFR/IFR CIGS POSSIBLE
IN THE WAKE OF THE STORM COMPLEX.

AUSTIN

&&

PREV DISCUSSION... /ISSUED 246 AM CDT THU MAY 28 2015/

DISCUSSION...
THE FORECAST FOR TODAY IS COMPLICATED BY A COUPLE OF CONVECTIVE
SYSTEMS OVER OUR WESTERN AND NORTHERN COUNTIES. IT APPEARS THAT
THE MCS OVER WESTERN OKLAHOMA WILL CONTINUE ITS EASTWARD
MOVEMENT...AFFECTING MOST OF OUR FORECAST AREA BY MID-AFTERNOON.
THIS MCS SHOULD SIGNIFICANTLY REDUCE THE CHANCES FOR AFTERNOON
CONVECTION OVER CENTRAL OKLAHOMA...BUT AROUND THE PERIPHERY OF ITS
INFLUENCE...SEVERE STORMS ARE EXPECTED TO ERUPT ONCE AGAIN THIS
AFTERNOON AND EVENING...AND ONCE AGAIN SPREAD EAST OVER OUR
FORECAST AREA.

SINCE THE POSITION AND QUANTITY OF PRECIPITATION IN LATER PERIODS
WILL BE DEPENDENT ON WHAT HAPPENS TODAY AND BEYOND...A SORT OF
AVERAGE OF THE VARIOUS MODEL GUIDANCE SEEMS TO BE THE MOST
REASONABLE APPROACH TO FORECASTING RAINFALL AND RAIN CHANCES INTO
THE WEEKEND. A COLD FRONT WILL TEND TO FOCUS THE RAINFALL FRIDAY
NIGHT INTO SATURDAY...SOMEWHAT REDUCING THE APPARENT RANDOMNESS OF
RAINFALL DISTRIBUTION.

AFTER THE COLD FRONT MOVES INTO TEXAS SATURDAY NIGHT...SOMEWHAT
COOLER AND DRIER WEATHER WILL SETTLE INTO OKLAHOMA AND NORTH
TEXAS FOR SUNDAY AND MONDAY. THE MEDIUM-RANGE MODELS SHOW A RATHER
ANEMIC MOISTURE/TEMPERATURE RETURN INTO MIDWEEK...KEEPING RAIN
CHANCES FAIRLY LOW.

THOSE SAME MODELS SHOW SOME HINT OF ANOTHER STORM SYSTEM FOR THE
FIRST WEEKEND IN JUNE...BUT THAT IS WELL BEYOND THE RANGE OF THIS
FORECAST.

THE OPPORTUNITY FOR FLASH FLOODING WILL CONTINUE THROUGH SUNDAY
MORNING...AND WE WILL MAINTAIN THE EXISTING FLASH FLOOD WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  63  73 /  50  50  70  40
HOBART OK         63  80  61  74 /  50  50  70  40
WICHITA FALLS TX  65  82  64  77 /  70  50  70  50
GAGE OK           61  81  57  72 /  50  50  50  10
PONCA CITY OK     66  81  61  72 /  50  60  60  20
DURANT OK         67  80  65  78 /  60  60  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>090.

&&

06/84
Hazardous weather outlook, May 28, 11:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT THU MAY 28 2015

OKZ004>048-050>052-TXZ083>090-291715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1204 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
NORTH TEXAS THIS AFTERNOON AND EVENING. A SLIGHT RISK IS NORTH
AND EAST OF THE ENHANCED RISK AREA.

LOCATION...
THE ENHANCED RISK IS ACROSS ALL OF WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM PONCA
CITY TO SEMINOLE TO DURANT.

TIMING...
THROUGH MIDNIGHT...

IMPACTS...
LARGE HAIL UP TO TENNIS BALLS...
DAMAGING WINDS UP TO 70 MPH...
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING...

THERE IS ALSO A LOW POTENTIAL FOR TORNADOES ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PARTS OF THE TEXAS PANHANDLE AND WEST TEXAS INTO PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. THESE STORMS MAY
EVENTUALLY DEVELOP INTO ONE OR MORE STORM COMPLEXES THAT MOVE
ACROSS THE AREA.

INSTABILITY IS SUFFICIENT FOR SEVERE STORMS TO DEVELOP PRODUCING
LARGE HAIL AND DAMAGING WINDS. SEVERAL OUTFLOW BOUNDARIES ARE
DRAPED ACROSS THE AREA. ANY STORMS NEAR THESE BOUNDARIES COULD
ALSO HAVE THE POTENTIAL OF PRODUCING A FEW TORNADOES IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

THE SEVERE POTENTIAL IS EXPECTED TO DECREASE AFTER MIDNIGHT.

LOCALLY HEAVY RAINFALL OF A FEW INCHES COULD ALSO OCCUR IN SMALL
AREAS THROUGH TONIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.FLOODING...
NUMEROUS STREAMS... CREEKS... AND RIVERS REMAIN IN FLOOD ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FLASH FLOOD WATCH
REMAINS IN EFFECT TODAY FOR ALL OF OKLAHOMA AND NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.FLOODING...
NUMEROUS STREAMS...CREEKS...AND RIVERS WILL REMAIN IN FLOOD
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE
WEEKEND.

.THUNDERSTORMS...
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL
OCCUR FRIDAY INTO SATURDAY. STORM CHANCES WILL DECREASE
SIGNIFICANTLY SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 28, 7:09 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
809 AM CDT THU MAY 28 2015

OKZ042-043-047-048-051-052-281400-
ATOKA OK-COAL OK-BRYAN OK-PONTOTOC OK-MARSHALL OK-JOHNSTON OK-
809 AM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA...COAL...BRYAN...EASTERN
PONTOTOC...EAST CENTRAL MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES
UNTIL 900 AM CDT...

AT 807 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
9 MILES NORTHEAST OF CENTRAHOMA TO 5 MILES SOUTHEAST OF OLNEY TO 3
MILES SOUTHWEST OF KENEFIC TO NEAR COLBERT...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 TO 50  MPH...
HEAVY RAINFALL...

LAT...LON 3451 9578 3416 9585 3416 9598 3412 9594
      3390 9592 3386 9595 3387 9600 3380 9618
      3380 9616 3379 9616 3376 9641 3384 9662
      3389 9659 3391 9664 3476 9638 3477 9609
      3468 9609 3468 9589 3459 9588 3459 9572
TIME...MOT...LOC 1307Z 265DEG 32KT 3470 9622 3440 9631 3411 9639 3384
9649
Local storm report, May 28, 8:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
900 AM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      ADA                     34.77N 96.68W
05/27/2015                   PONTOTOC           OK   LAW ENFORCEMENT

            NUMEROUS LOW WATER CROSSINGS FLOODED NEAR AND SOUTH OF
            ADA. RUNNING WATER OVER COUNTY ROADS.

&&

OUN
Local storm report, May 28, 9:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1024 AM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     ROLL                    35.78N 99.71W
05/27/2015                   ROGER MILLS        OK   PUBLIC

            TREES UPROOTED. TIME ESTIMATED FROM RADAR.

&&

MAUSTIN
Local storm report, May 28, 9:57 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1057 AM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     GOULD                   34.67N 99.77W
05/28/2015                   HARMON             OK   PUBLIC

            TREES BLOWN DOWN

&&

MAUSTIN
Local storm report, May 28, 10:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1101 AM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 NE HENRIETTA          33.89N 98.11W
05/27/2015  E1.75 INCH       CLAY               TX   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

MAUSTIN
Special weather statement, May 28, 12:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT THU MAY 28 2015

OKZ037-TXZ085-281900-
TILLMAN OK-WILBARGER TX-
138 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND WEST
CENTRAL WILBARGER COUNTIES UNTIL 200 PM CDT...

AT 136 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF LOCKETT...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
VERNON AND LOCKETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3434 9947 3422 9919 3405 9942 3411 9948
      3430 9948
TIME...MOT...LOC 1836Z 208DEG 11KT 3414 9942

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Wilbarger

When
May 28, 1:00 PM CST to 4:00 PM CST
Where
Wilbarger County, 4.87 mi N of Lockett
Measured
1 in hail
Reported by
Public
Coordinates
34.150, -99.380

Thunderstorm Wind, Foard

When
May 28, 2:13 PM CST
Where
Foard County, 6.3 mi W of Crowell
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.980, -99.830

No damage reported.

Thunderstorm Wind, Knox

When
May 28, 2:55 PM CST
Where
Knox County, 2.87 mi W of Truscott
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
33.750, -99.860

Large tree limbs downed.

Hail, Foard

When
May 28, 2:56 PM CST
Where
Foard County, 0.9 mi SE of Crowell
Measured
1.5 in hail
Reported by
County Official
Coordinates
33.970, -99.710

No damage reported.

Hail, Foard

When
May 28, 3:12 PM CST
Where
Foard County, Crowell
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.980, -99.720

Time estimated from radar. No damage reported.

Thunderstorm Wind, Baylor

When
May 28, 3:50 PM CST
Where
Baylor County, Seymour
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.590, -99.260

No damage reported.

Thunderstorm Wind, Wichita

When
May 28, 4:45 PM CST
Where
Wichita County, Electra
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.030, -98.920

Measured near County Line Rd and Highway 287. No damage reported.

Thunderstorm Wind, Wichita

When
May 28, 4:53 PM CST
Where
Wichita County, 0.69 mi N of Haynesville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.100, -98.920

No damage reported.

Thunderstorm Wind, Wichita

When
May 28, 5:00 PM CST
Where
Wichita County, Electra
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Several power poles snapped.

Thunderstorm Wind, Wichita

When
May 28, 5:07 PM CST
Where
Wichita County, 0.69 mi N of Haynesville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.100, -98.920

Large tree limbs snapped and one tree blown onto car near Haynesville.

Thunderstorm Wind, Wichita

When
May 28, 5:18 PM CST
Where
Wichita County, 2.67 mi WNW of Burkburnett
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.110, -98.600

No damage reported.

Thunderstorm Wind, Archer

When
May 28, 5:21 PM CST
Where
Archer County, 0.69 mi S of Holliday
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.810, -98.690

Tree limbs snapped and trees uprooted.

Thunderstorm Wind, Wichita

When
May 28, 5:35 PM CST
Where
Wichita County, Wichita Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.910, -98.490

Power lines down at Holiday and Jacksboro intersection.

Flash Flood, Foard

When
May 28, 5:50 PM CST to 8:50 PM CST
Where
Foard County, 7.8 mi NW of Crowell to 8.17 mi NE of Margaret
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.065, -99.809

Highway 6 and several rural roads closed due to flooding with up to a foot of water over many roadways.

Flash Flood, Wichita

When
May 28, 6:45 PM CST to 9:45 PM CST
Where
Wichita County, 1.3 mi ENE of Iowa Park to 6.32 mi ENE of Wichita Falls
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
33.957, -98.649

Several cars stranded in high water. No injuries reported.

Tornado, Foard

When
May 28, 7:13 PM CST to 7:14 PM CST
Where
Foard County, 6 mi W of Crowell
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
33.980, -99.825

Storm spotters observed a tornado approximately 6 miles west of Crowell. No damage was reported.

Flash Flood, Wichita

When
May 28, 7:15 PM CST to 10:15 PM CST
Where
Wichita County, 3.53 mi N of Pleasant Valley to 7.27 mi E of (Sps)sheppard Afb
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
33.990, -98.612

Car half submerged and stranded. Report from Twitter.

Flash Flood, Archer

When
May 28, 8:25 PM CST
Where
Archer County, 5.79 mi NE of Lake Kickapoo Dam to 5.28 mi WSW of Archer City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.711, -98.700

Highway 79 north of town covered in flood waters. Other area roads also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582193, 582194, 582196, 582197, 582198, 582199, 582200, 582201, 582202, 582203, 582204, 582206, 582207, 582208, 583193, 584396, 582209, 582210.